Besides the arthritis pain that greatly restrains both hands, I recently underwent oral surgery and had a pain reliever prescribed for after-care. For the most part, I live without taking pain relievers. I use topical solutions like CBD Oil, Australian Dream Cream, Mustard Seed Oil regularly for my hands as well as Chinese exercise balls for flexibility. Nonetheless, pain relievers can be a temporary solution at times. It helps to know what you are putting into your system.
Over-the-counter pain relievers are often the first thing we turn to when we’re injured or under the weather, and for good reason. They can be extremely effective at reducing pain, fever and inflammation.
But because they’re in just about everyone’s medicine cabinet and you don’t need a prescription to buy them, it can be tempting to treat them a little too casually — taking too many, too frequently or for the wrong reasons.
1. All pain relievers are not created equal.
Your local drugstore features two main types of over-the-counter options.
- Acetaminophen, better known by the Tylenol brand name, is primarily a pain reliever and fever reducer.
- Ibuprofen (a.k.a. Advil) is in a class of drugs called nonsteroidal anti-inflammatory drugs, or NSAIDs, which can reduce swelling or inflammation and provide pain relief. Aspirin and naproxen also are NSAIDs.
So while a physician might recommend ibuprofen for a strained or sore muscle, acetaminophen might be a better option for a fever. “I think it depends on what your symptoms are,” Russell says.
2. Pain relievers can cause side effects.
But there are some potential a downsides to NSAIDs.
- Aspirin and ibuprofen can cause an upset stomach and even ulcers. “If you have an elderly individual or someone who has GI issues such as a peptic ulcer or bleeding, acetaminophen is felt to be a safer option,” Russell says.
- Aspirin has blood-thinning and anti-clotting qualities, which may help prevent clot-related strokes but can lead to bleeding. “Before you have surgery, your doctor may tell you to stop taking aspirin products for a minimum of a week before,” Russell says, noting that it’s usually OK to take acetaminophen instead.
- Aspirin has been linked to Reye’s syndrome, a rare and potentially fatal condition that can occur in children after a viral infection, making acetaminophen the preferred option.
- Another lesser-known side effect from NSAIDs is tinnitus. “If patients come in with ringing in the ears, we ask, ‘Are you taking aspirin?’ because it can do that,” Russell says.
3. Acetaminophen and alcohol don’t mix.
While acetaminophen can be safer in some cases, it’s not without potential hazards, particularly when combined with liquor, beer or wine.
“If you drink heavily, there is a potential to develop liver toxicity,” Russell says.
4. Pain relievers are in other medications, too.
If you’re not paying attention, you might not even realize you’re taking a pain reliever.
“Acetaminophen and aspirin are included in a lot of over-the-counter medications,” Russell says, “and most people probably don’t read the labels on those medications.”
So if you’re already taking pain relievers on top of these medicines — which include NyQuil, Theraflu and Alka-Seltzer Plus — you may be getting too large a dose. A severe overdose can lead to organ damage.
5. Frequent use may signal a bigger health problem.
What’s the right dosage for what ails you? Your best guide is the follow the guidelines on the container:
- In general, the recommended maximum single dose for ibuprofen is 400 milligrams; the maximum daily dose is 1,200 milligrams.
- For acetaminophen, the maximum single dose is 1,000 milligrams (or the equivalent of two extra-strength Tylenol); the maximum daily dose is 4,000 milligrams, although people with existing liver damage should take less.
Even if you’re not exceeding the recommendation, reaching regularly into your medicine cabinet may mean it’s time to seek medical advice regarding the source of your discomfort.
“If you’re taking repeated doses day after day, that can become an issue,” Russell says, “and patients should speak to their doctor.”